Print This Page

Anti-Inflammatory Drugs May Raise Blood Pressure

  • Currently 3.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.9/5 (23 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My orthopedic doctor did not warn me that the anti-inflammatory drug he prescribed might raise my blood pressure. When it spiked to 172/92 I got scared. The doctor did not respond to my complaints and a pharmacist said it was not a side effect of the medicine.

When I stopped the NSAID my blood pressure returned to normal (122/70). Can you relieve pain and inflammation without raising blood pressure?


A. Nonsteroidal anti-inflammatory drugs like ibuprofen and naproxen or prescription drugs such as Celebrex, Mobic or Voltaren can raise blood pressure. Even acetaminophen (found in Tylenol and many other pain relievers) is linked to hypertension (Archives of Internal Medicine, Feb. 26, 2007).

Our Guides to Alternatives for Arthritis and Blood Pressure Treatment offer many ways to control pain and lower blood pressure. Herbs and topical NSAIDs are less likely to cause harm.
  • Currently 3.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.9/5 (23 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

I have a similar experience.
I took the anti-inflamation drug called Naproxene for 6 days.

My BP moved from 140/ 80 to 175/90 .
I have stopped the medicine and will check the results
after two days.

I also had an increase in weight by 1.5 Kg in 6 days.

i was taking naproxene and bp medicine and had a stroke.

My doctor prescribed Mobic for a rotator cuff injury on 06/13. My blood pressure was normal the day that I saw him. I'd noticed I was experiencing headaches. I happen to see my Rheumatologist on 06/20 and was told my blood pressure was high. I stopped taking the mobic 06/21. Let's hope my BP return to normal.

I.H., I'm in the same boat. I had a visit with my GP for a problem unrelated to my arthritis, and my BP was 160/100 (which is high for anyone, but absolutely staggering considering I'm normally about 103/50). I had been taking Mobic for a week, and of course immediately stopped (it was the only "new" thing I was doing). Two weeks Mobic-free, my BP is still too high, 150/100. I'm wondering if the 2 months on Celebrex, the 6 weeks on Arthrotec, and God only knows how much Naproxen, have caused longer-term (or, God forbid, permanent) issues?

I truly hope you're doing well!


Love and Light,
Miz

Was prescribed Mobic for severe knee pain by orthopedic surgeon that did total knee replacement, blood pressure was normal prior to Mobic prescription, 18 days later it elevated to 196/89! I have stopped taking & have made appointment with my Prime Care Doctor.

What IS safe to take for arthritis and/or back pain that doesn't affect ones blood pressure?

PEOPLE'S PHARMACY RESPONSE: Many of the non-drug options such as grape juice and Certo or gin-soaked raisins would be acceptable. Boswellia or ginger would also work. For occasional pain relief, acetaminophen is OK.

Strange. My blood pressure dropped substantially after taking Naproxen for a while. Not dangerously low I guess but it went from 104/62 to 84/60.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.